|View on when to start pills
May 31, 2004
Here in the Netherlands my internist advises me to start medication as late as possible. My levels of CD4 varies between 200 and 350 (up and down); the VL between 18000 and 80000 (also up and down). Now the levels are 350 and 25000. In the Q&A here I have read many times that you advise to start medication when levels are much better than mine. Are there more and different points of view? Thank You, Ed from Amsterdam
| Response from Dr. Young
Ed- Thank you for your question.
There is never a single answer to all clinical questions; so each patient and situation brings nuance and particulars that affect the answer as to when to start HIV medications.
Assuming (this is important) that you're willing to take medications and are able to be adherent to a treatment regimen, with a CD4 count that is reproducibly below 350 (but above 200) I'd recommend that at the very least that you have regular laboratory monitoring, but more likely that starting medications can be considered. I think that rather than make a recommendation on a single lab test, that you look at the trends (as you've listed) in CD4 absolute and CD4 percentage. If you seen trends of decline (particularly in CD4%), then starting sooner would be reasonable. On the other hand, if there is no declining trend, but just "random" variation, then continued monitoring is probably safe.
If you check other posts on this forum, you'll see that there are differences in opinion between US HIV doctors and our European colleagues. To this extent, you're lab measures place you between the threshold for starting treatment in the two locations. This is where I'll ask patients to establish a good working relationship with their doctors about the particulars of their case and options.
Good luck, thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Testicular Pain After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can I Use Vinegar To Find Out If I Have Std?
- Is Clindamycin Used To Treat Some Sexually Transmitted Disease?
- Std Irritation Inside Penis Antibiotics
- What Protozoan Causes Vaginitis?
- Atripla And Numbness In Feet And Hands
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.